Alert archive / Nevada / Special Weather Statements in 2015

Special Weather Statement, NWS Elko, NV

August 3, 2015

NWS Elko, NV issued this special weather statement at Aug 3, 2015, 2:01 PM PDT. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2015, 2:01 PM PDT (21:01 UTC)
Expired
Aug 3, 2015, 2:45 PM PDT
In force
44 min
Issued by
NWS Elko, NV

The radar

The Cedar City radar (KICX), 216 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 9.0 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2015-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2015-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2161 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

354 
WWUS85 KLKN 032101
SPSLKN

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
201 PM PDT MON AUG 3 2015
 
NVZ035-032145-
WHITE PINE COUNTY NV-
201 PM PDT MON AUG 3 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WHITE PINE COUNTY
UNTIL 245 PM PDT...

AT 201 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 18
MILES NORTH OF BAKER...MOVING EAST AT 35 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 45 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN NORTH OF US HIGHWAY 50/6 AND NORTH OF BAKER.

LAT...LON 3917 11418 3918 11420 3935 11420 3936 11414
      3936 11405 3918 11405
TIME...MOT...LOC 2101Z 269DEG 28KT 3928 11413 

$$

RLC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this special weather statement went out at Aug 3, 7:30 AM PDT, 6 hours 31 minutes earlier.

Area forecast discussion, Aug 3, 7:30 AM PDT, 6 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
730 AM PDT MON AUG 3 2015

.SYNOPSIS...SHOWERS AND THUNDERSTORMS WILL CONTINUE TO ROAM
PORTIONS OF NEVADA EACH AFTERNOON AND EVENING...WITH TEMPERATURES
REMAINING NEAR NORMAL FOR AUGUST.

&&

.UPDATE...IMPRESSIVE VORT MAX NEAR SALT LAKE CITY THIS MORNING,
WITH DEFORMATION ZONE AND ASSOCIATED LIGHT RAIN PERSISTING ACROSS
NE ELKO COUNTY. UPDATED ALL GRIDS THROUGH 11 AM TO MATCH RADAR AND
SATELLITE TRENDS. LIGHT RAIN LIKELY ACROSS NE ELKO COUNTY THROUGH
11 AM. 12Z NAM CONTINUES TO DEVELOP CONVECTION ALONG AN AUSTIN-
EUREKA-CHERRY CREEK LINE AFTER 11 AM, AND WITH PLENTY OF SUN AND A
CONVECTIVE TEMPERATURE OF 81 ON THE MORNING ELKO SOUNDING, HIGH
CONFIDENCE THAT THIS WILL BE THE CASE. SOME STORMS EXPECTED TO
DRIBBLE INTO SOUTHERN ELKO COUNTY THIS EVENING. TURNER

&&

.PREV DISCUSSION... /ISSUED AT 241 AM /

SYNOPSIS...PORTIONS OF NORTHERN AND CENTRAL NEVADA WILL RECEIVE
RAIN SHOWERS AND THUNDERSTORMS TODAY. CONVECTION WILL LINGER THROUGH
THE MIDDLE OF THE WEEK THEN EXPECT DRIER CONDITIONS. TEMPERATURES
WILL BE NEAR NORMAL.

SHORT TERM...TODAY THROUGH TUESDAY. THE LONGWAVE PATTERN FEATURES
RIDGING FROM TEXAS TO WASHINGTON/BRITISH COLUMBIA...WITH A FETCH OF
MOISTURE OVER THE EASTERN GREAT BASIN. ITS A PRETTY GRIMY
PATTERN....AND THE PAST 48 HRS...THE MODELS REALLY HAVE NOT DONE
WELL FOR THE LKN CWA. THERE IS A VORTEX THAT HAS BEEN ABSORBED INTO
THE STEERING FLOW...WHICH ADDS TO THE OVERALL DYNAMICS...LENDING
ITSELF TOWARDS CONVECTION POTENTIAL. THE CONVECTIVE TEMPERATURE FOR
ELKO AT 00Z IS 90F...WITH PWS RANGING FROM .75 OF AN INCH TO JUST
OVER ONE INCH. AT 500 MB THE DISTURBANCE IS EAST OF THE LKN CWA BY
18Z ON THE ECMWF AND 12Z ON THE GFS...WITH BOTH MODELS HOLDING ONTO
REMNANT MOISTURE OVER THE LKN CWA. EXPECTING SHOWERS AND
THUNDERSTORMS AGAIN TODAY...SLOWLY TAPERING OFF ON TUESDAY WITH
RESPECT TO COVERAGE. FOR THE POPS THIS PACKAGE ...HEDGED WITH THE
ALL BLEND WITH TERRAIN ENHANCEMENT.

LONG TERM...TUESDAY NIGHT THROUGH MONDAY. MODELS DIFFERENCES IN
THE BEGINNING MAKE BEING PRECISE DIFFICULT. THE DIFFERENCES EXPAND
TOWARD THE END...SO WILL GENERALLY KEEP THE CURRENT BROAD BRUSH
PICTURE IN PLACE THEN.

OVERALL IDEA IS FOR THE CURRENT RIDGE TO CONTINUE BREAKING DOWN
WITH A SERIES OF CLOSED LOWS IN THE NORTHERN PACIFIC MOVING TOWARD
THE SHORE...THROWING SHORT WAVES TOWARD THE INTERIOR CENTRAL WEST.
ENOUGH RESIDUAL MOISTURE AND INSTABILITY WILL ENABLE SOME STORMS
TO FORM OVER NORTHERN NEVADA LATE TUESDAY BUT THE SEMI-PROGRESSIVE
NATURE OF THE WAVES WILL BRING DRIER AIR INTO THE REGION WEDNESDAY
AND THURSDAY. SOME OF THE STORMS THAT DO FORM LATE TUESDAY COULD
HAVE HIGHER RAIN FALL RATES BRIEFLY.

WEDNESDAY AND THURSDAY EXPECTING PRETTY DRY AIR IN THE REGION, AND
TYPICAL EARLY AUGUST TEMPS. THEN ANOTHER WAVE APPROACHES THE
REGION FRIDAY BRINGING STORMS TO MANY PARTS OF CENTRAL AND
NORTHERN NEVADA. TIMING AND STRENGTH DIFFS ARE CREEPING IN GOOD BY
NOW...SO NO MORE SPECIFICS ARE JUSTIFIED. ANOTHER DRY SPELL NEXT
WEEKEND ACCORDING TO THE LATEST MODEL RUNS...WHICH ARE NOTHING TO
WRITE HOME ABOUT FOR THIS AREA LATELY. STAY TUNED.

AVIATION...SLUG OF MOISTURE MOVING IN FROM THE PACIFIC WILL KEEP
THINGS A BIT UNSETTLED AT KWMC...KEKO...KTPH...AND KELY THROUGH AT
LEAST LATE MONDAY EVENING. STILL VFR EXPECTED BUT BRIEF HEAVY
RAINS ARE POSSIBLE WITH STORMS. VIRGA IS ALSO LIKELY WHICH WILL
PRODUCE GUSTY WINDS IN VICINITY OF BUILD UPS. STORMS AND BUILD UPS
SHOULD SUBSIDE AFTER ABOUT 06Z TUESDAY.

FIRE WEATHER...A CANOPY OF CIRRUS AND ALTOSTRATUS SHUNTED THE
CONVECTION OVER NORTHEASTERN NV YESTERDAY...AND NOW THAT DECK IS
OVER THE NORTHERN ZONES. LOOKING AT MESOWEST...THE PRECIP THAT DID
OCCUR...WAS NOT NEAR THE WETTING RAIN THRESHOLD...AND THE LALS DID
NOT MATERIALIZE EITHER. THE VORTEX THAT IS EMBEDDED WITH THE MONSOON
SURGE...HAS ALMOST HAD A DEFORMATION ZONE LOOK TO IT...WHICH IS A
BIT PECULIAR. AGAIN...GIVEN THE VAGARIES OF THE MODELS...BELOW
AVERAGE CONFIDENCE.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

99/99

In the hours before

Special weather statement, Aug 3, 12:46 PM PDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
1246 PM PDT MON AUG 3 2015

NVZ035-032030-
WHITE PINE COUNTY NV-
1246 PM PDT MON AUG 3 2015

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL WHITE PINE COUNTY
UNTIL 130 PM PDT...

AT 1244 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15
MILES EAST OF MCGILL...MOVING NORTHEAST AT 45 MPH.

DIME SIZE HAIL AND WIND GUSTS 40 TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STORM WILL AFFECT PORTIONS OF HIGHWAY 93 JUST NORTH OF MCGILL
AND STATE ROUTE 93 NORTH OF US HIGHWAY 50/6.

LAT...LON 3926 11462 3954 11486 3992 11422 3972 11404
      3944 11404
TIME...MOT...LOC 1944Z 237DEG 39KT 3942 11449

RLC
Special weather statement, Aug 3, 2:01 PM PDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
201 PM PDT MON AUG 3 2015

NVZ035-032145-
WHITE PINE COUNTY NV-
201 PM PDT MON AUG 3 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WHITE PINE COUNTY
UNTIL 245 PM PDT...

AT 201 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 18
MILES NORTH OF BAKER...MOVING EAST AT 35 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 45 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN NORTH OF US HIGHWAY 50/6 AND NORTH OF BAKER.

LAT...LON 3917 11418 3918 11420 3935 11420 3936 11414
      3936 11405 3918 11405
TIME...MOT...LOC 2101Z 269DEG 28KT 3928 11413

RLC

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 12:46 PM PDTSpecial Weather StatementLKNWhite Pine44 min
Aug 3, 12:58 PM PDTSevere Thunderstorm WarningLKNWhite Pine29 min
Aug 3, 2:11 PM PDTSpecial Weather StatementLKN49 min
Aug 3, 2:29 PM PDTSpecial Weather StatementLKNEureka46 min
Aug 3, 2:33 PM PDTSpecial Weather StatementLKN27 min
Aug 3, 2:36 PM PDTSpecial Weather StatementLKNEureka39 min
Aug 3, 3:03 PM PDTSpecial Weather StatementLKNWhite Pine42 min
Aug 3, 3:46 PM PDTSpecial Weather StatementLKN44 min

Nearby

Special Weather Statements in Nevada, 2015Every special weather statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.